Thunderstorm Wind, Stillwater
- When
- June 13, 10:12 AM MST
- Where
- Stillwater County, 3.12 mi NNW of Rapids
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.640, -109.130
A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 13, 8:32 AM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
932 AM MDT THU JUN 13 2013
.UPDATE...
TIMING OF THE MAIN MID LEVEL FRONT AND THE POTENTIALLY SEVERE
THUNDERSTORMS IT MAY PRODUCE IS THE FORECAST PROBLEM TODAY.
NAM BRINGS IT INTO BILLINGS AREA (AS A FRAME OF REFERENCE) BY 6
PM...GFS BY 8 PM...AND RAP AS LATE AS 10 PM. OUR POP GRIDS ARE A
BLEND OF NAM AND GFS AT THIS TIME. RAP HAS ME WONDERING...SINCE
THE ORIENTATION OF THE TROUGH NORMALLY SUGGESTS SLOWER
MOVEMENT...BUT WE DO HAVE JET MAXES ALREADY ON EAST SIDE OF TROUGH
TO GET IT GOING EAST. WILL BE MONITORING SURFACE PRESSURE
TENDENCIES CLOSELY THROUGHOUT THE DAY IN AN ATTEMPT TO NAIL DOWN
THE GENERAL TIME FRAME FOR THREATENING WEATHER. WE WILL SEE SOME
SCATTERED CONVECTION IN THE MEANTIME MOVE UP OVER OUR FORECAST
AREA THIS MORNING IN THE WEST AND MAYBE IN THE CENTRAL ZONES THIS
AFTERNOON. THE FAR EAST SEEMS WELL CAPPED AT THIS TIME. I HAD TO
INCREASE WIND SPEEDS IN THE EASTERN BORDER SECTIONS SUCH AS BAKER
AS SE LOW LEVEL FLOW IS INCREASING A GREAT DEAL IN RESPONSE TO THE
APPROACHING UPPER TROUGH AND ASSOCIATED JET DYNAMICS. BT
&&
.SHORT TERM...VALID FOR TDY AND FRI...
OVERVIEW...CONVECTIVE INHIBITION ON WEDNESDAY REALLY LIMITED
THUNDERSTORM ACTIVITY YESTERDAY. THIS WAS MAINLY DUE TO LOW LEVEL
STRATUS THAT DEVELOPED IN THE MORNING FOLLOWING HEAVY RAINS ON
TUESDAY. LACK OF BOUNDARY LAYER WINDS IN THE MORNING ALLOWED THIS
CLOUD COVER TO PERSIST INTO MID DAY BY WHICH TIME CONVECTIVELY
INDUCED CLOUD COVER WAS ALREADY IN PLACE. AS A RESULT TEMPERATURES
WERE HELD A GOOD 10 DEGREES BELOW FORECAST EXPECTATIONS WHICH TOOK
AWAY ENERGY FOR STORMS. MID LEVEL INSTABILITY WAS THERE AND
THUNDERSTORMS DID OCCUR...BUT OUTSIDE OF A COUPLE AROUND SHERIDAN
THE STRENGTH OF STORMS WAS BELOW EXPECTATIONS. SO WHY IS TODAY
DIFFERENT...FIRST STRATUS DEVELOPMENT THIS MORNING IS EXPECTED TO
BE MINIMAL AND CONFINED TO AREAS AROUND SHERIDAN AND NEAR
HARLOWTON...WHICH SHOULD BE EASILY BURNED OFF BY THE SUN BY MID
MORNING. THIS WILL ALLOW GOOD SOLAR INSOLATION AND COMBINED WITH
PREFRONTAL WARMING AND WARM ADVECTION FROM THE SOUTH PUSH
TEMPERATURES INTO THE 75 TO 85 DEGREE RANGE. WITH DEW POINTS
REMAINING NEAR 50 DEGREES ACROSS THE AREA FORECAST CAPE VALUES OF
1500 TO 2500 JOULES SEEM REASONABLY ATTAINABLE TODAY. SHEAR VALUES
OF 40 TO 50KTS WILL SUPPORT SUSTAINED STRONG UPDRAFTS AND ENERGY
WRAPPING AROUND THE UPPER LOW TO THE WEST WILL PROVIDE LIFT ALONG
WITH A PREFRONTAL TROF AND THE COLD FRONT ITSELF. THE COLD FRONT
WILL MOVE EAST OF THE AREA BY SUNRISE WITH THE UPPER LOW MOVING
THROUGH DURING THE MORNING FRIDAY. BY FRIDAY AFTERNOON WESTERLY
WINDS WILL DRY THINGS OUT ALLOWING FOR A COOL AND DRY AFTERNOON
AND A NICE WEEKEND ACROSS THE AREA.
TODAY...AS MENTIONED ABOVE CONDITIONS LOOK FAVORABLE FOR STRONG TO
SEVERE THUNDERSTORMS TODAY INTO TONIGHT. AREAS WEST OF ROSEBUD
COUNTY WILL BE FAVORED FOR STRONGER STORMS THIS AFTERNOON AS THE
COLD FRONT MOVES INTO THIS AREA LATE IN THE DAY. AREAS TO THE
EAST WILL BE STRONGLY CAPPED DURING THE AFTERNOON BUT SHOULD AN
ISOLATED STORM MANAGE TO BREAK THE CAP THERE LATE AFTERNOON IT
WOULD LIKELY TURN SEVERE FAIRLY QUICKLY WITH CAPE VALUES OVER 2500
JOULES PROGGED THERE ALONG WITH FAVORABLE SHEAR. COLD FRONT SHOULD
MOVE THROUGH THE REST OF THE FORECAST AREA DURING THE EVENING
HOURS PUSHING THE SEVERE THREAT ALONG AND AHEAD OF IT.
PRECIPITABLE WATER VALUES OVER AN INCH WILL PERSIST AHEAD OF AND
SLIGHTLY BEHIND THE COLD FRONT LEADING TO THE POTENTIAL FOR HEAVY
RAINFALL WITH STORM TODAY INTO TONIGHT. AS A RESULT FLASH FLOOD
WATCHES REMAIN IN EFFECT TIL MIDNIGHT TONIGHT FOR AREAS BURNED BY
2012 WILDFIRES AS WELL AS SHERIDAN...GOLDEN VALLEY AND NORTHERN
STILLWATER COUNTIES WHERE HEAVY RAIN OCCURRED DURING THE PAST FEW
DAYS. BEHIND THE FRONT EXPECT WIDESPREAD SHOWER ACTIVITY WITH A
FEW EMBEDDED THUNDERSTORMS AS STRONG QG FORCING AND MID LEVEL
FRONTOGENESIS BUILDS IN FROM THE WEST. 700MB TEMPERATURES WILL
FALL BELOW 0C EARLY FRIDAY MORNING ALLOWING FOR SOME LIGHT SNOW
ACCUMULATION IN THE WESTERN MOUNTAINS ABOVE 8000 FEET.
FRIDAY...UPPER LOW WILL MOVE ACROSS WESTERN ZONES BEFORE TURNING
MORE NORTHWARD MID TO LATE MORNING. AS A RESULT BEST CHANCES FOR
PRECIPITATION WILL BE WEST WHILE EASTERN AREAS WILL LIKELY DRY OUT
EARLY IN THE DAY. WEST TO NORTHWEST WINDS WILL BE GUSTY FRIDAY
AFTERNOON AND THIS DOWNSLOPE FLOW WILL HELP DRY OUT THE LOWER
LEVELS OF THE ATMOSPHERE. TEMPERATURES WILL STILL BE COOL FOR THIS
TIME OF YEAR WITH HIGHS MAINLY IN THE 60S TO LOW 70S...AND THAT
NORTHWEST WIND WILL MAKE IT FEEL COOLER THAN THAT. THE THREAT FOR
FLASH FLOODING AND SEVERE THUNDERSTORMS SHOULD BE OVER FOR THE
NEXT SEVERAL DAYS AT LEAST ONCE WE GET PAST THURSDAY NIGHT.
CHAMBERS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE EXTENDED FORECAST BEGINS ON SATURDAY WITH A PERIOD OF QUIET
WEATHER THROUGH THE WEEKEND AS ZONAL FLOW ALOFT TRANSITIONS TO
RIDGING ALOFT BY EARLY NEXT WEEK. TEMPERATURES WILL SEE A SLOW
WARMING TREND FROM THE MID 70S TO THE MID 80S THROUGH THIS PERIOD
AS HEIGHTS RISE OVER THE FORECAST AREA WITH THE RIDGE BUILDING IN.
WESTERLY WINDS ON SATURDAY WILL KEEP THE FORECAST AREA DRY. A WEAK
COLD FRONT BACKS INTO THE FORECAST AREA SATURDAY NIGHT...BUT WITH
LIMITED MOISTURE TO WORK WITH THIS WILL REMAIN A DRY FRONT. WINDS
WILL TURN TO THE EAST AND SOUTHEAST UNDER THE RIDGING ALOFT BY
EARLY NEXT WEEK. THIS WILL HELP TO INCREASE DEW POINTS AND BRING A
SLOWLY INCREASING CHANCE FOR SHOWER AND THUNDERSTORMS BY MID TO
LATE NEXT WEEK. THE INCREASING CHANCES OF PRECIPITATION WILL COME
TO A HEAD BY WEDNESDAY INTO THURSDAY AS THE NEXT PACIFIC WAVE
IS SET TO MOVE ACROSS THE FORECAST AREA. CHURCH
&&
.AVIATION...
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST
OF A KSHR-KBIL LINE THIS MORNING. EXPECT MVFR TO LIFR CONDITIONS
IN AND NEAR THIS ACTIVITY. A STRONG COLD FRONT WILL APPROACH THE
KLVM TO HARLOWTON AREAS BY EARLY AFTERNOON AND MOVE EAST DURING
THE AFTERNOON AND EVENING HOURS. EXPECT ANOTHER ROUND OF
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WITH THE BEST CHANCES
FOR THE KBIL AND KSHR AREAS FROM MID AFTERNOON INTO THE EARLY
EVENING HOURS. THE THUNDERSTORM ACTIVITY WILL SHIFT EAST TOWARD
THE KMLS AND KBHK AREAS LATE THIS EVENING. HEAVY RAIN...LARGE HAIL
AND STRONG WIND GUSTS AROUND 50KTS WILL BE POSSIBLE WITH THE
THUNDERSTORMS. EXPECT MVFR TO LIFR CONDITIONS IN AND NEAR ANY
THUNDERSTORM. THE MOUNTAINS WILL AGAIN BE OBSCURED AT TIMES
THROUGH THIS EVENING. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 083 050/067 047/078 051/079 052/080 055/085 052/077
3/T 64/T 10/U 01/U 12/T 22/T 22/T
LVM 076 042/062 042/078 043/079 045/081 046/084 049/075
4/T 65/T 10/U 01/U 12/T 22/T 22/T
HDN 085 051/069 046/078 050/080 051/080 056/088 052/081
3/T 64/T 10/U 11/U 12/T 22/T 22/T
MLS 085 054/071 050/078 053/079 053/078 055/084 057/082
2/T 64/T 10/U 11/U 12/T 22/T 22/T
4BQ 086 053/071 046/078 050/080 051/079 055/087 055/087
1/B 53/T 10/U 11/U 12/T 22/T 21/U
BHK 080 053/070 047/076 050/075 050/075 054/080 058/079
1/N 63/T 10/U 11/U 12/T 22/T 21/U
SHR 085 049/067 043/078 047/078 049/079 053/086 050/085
2/T 62/T 10/U 11/U 12/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR ZONES
29-31-34-36>38-42-57-58-64-65-67.
WY...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 448 AM MDT THU JUN 13 2013 MTZ028>042-056>058-063>068-WYZ098-099-141100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 448 AM MDT THU JUN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING. ALONG AND AHEAD OF THE FRONT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY AND TONIGHT. AREAS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST TWO DAYS ALONG WITH AREAS BURNED BY 2012 WILDFIRES REMAIN UNDER A FLASH FLOOD WATCH THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
558 AM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST 3 ENE LIVINGSTON 45.68N 110.50W
06/12/2013 M69.00 MPH PARK MT DEPT OF HIGHWAYS
MONTANA DOT SITE - EAST LIVINGSTON
1000 PM TSTM WND DMG 7 S ABSAROKEE 45.42N 109.44W
06/12/2013 STILLWATER MT TRAINED SPOTTER
SPOTTER FOUND THREE 15 TO 18 INCH DIAMETER COTTONWOOD
TREES BLOWN DOWN AROUND 10PM. ALSO FOUND DAMAGE TO AN
OUTBUILDING.
1022 PM TSTM WND GST 3 W FISHTAIL 45.45N 109.57W
06/12/2013 M63.00 MPH STILLWATER MT MESONET
FISHTAIL RAWS
&&
CHURCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1054 AM MDT THU JUN 13 2013 MTC009-095-131745- STILLWATER MT-CARBON MT- 1054 AM MDT THU JUN 13 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STILLWATER AND CENTRAL CARBON COUNTIES UNTIL 1145 AM MDT... AT 1046 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ACROSS SOUTHERN STILLWATER AND WESTERN CARBON COUNTIES...MOVING NORTHEAST AT 20 MPH. HEAVY RAIN...SMALL HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH THESE THUNDERSTORMS. LOCATIONS IMPACTED INCLUDE... RED LODGE...COLUMBUS...ABSAROKEE...BRIDGER...JOLIET...FROMBERG... BEARCREEK...EDGAR...FISHTAIL...EAST BRIDGER...ROCKVALE...FOX... ROBERTS...WASHOE...COONEY RESERVOIR STATE PARK AND BOYD. LAT...LON 4509 10923 4554 10965 4574 10900 4531 10870 TIME...MOT...LOC 1646Z 240DEG 49KT 4544 10938 HOOLEY
The Billings radar (KBLX), 47 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
27 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Golf ball size hail with wind gusts estimated at 60 mph was reported on the northwest side of Billings.
Wind gusts of 60 mph were estimated along with golf ball size hail on the northwest side of Billings.
Half dollar size hail along with wind gusts estimated at 70 mph were reported.
Thunderstorm wind gusts up to 70 mph along with half dollar size hail were reported just west of Billings.
Thunderstorm wind gusts up to 60 mph along with dime size hail were reported on the northwest side of the Billings Heights.
The hail was accompanied by 50 to 60 mph winds.
Wind gusts estimated at 60 mph were reported.
Wind gusts were estimated at 60 mph.
Wind gusts of 50 to 60 mph were estimated.
Several roads in the Dahl and Wilson Burn Scar areas were impacted by flash flooding, including Harper Coulee, Buckskin, Shortcut, Hampton, McCord and Aspen. Many private roads experienced significant erosion due to very heavy rainfall. Radar estimated 1 to 2 inches in an hour.
Six inch tree limbs were down across areas of Miles City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459488, 459489, 459491, 459492, 459493, 459682, 459683, 459685, 459705, 459707, 460395, 460399, 460400, 460402, 460401, 461229, 461230, 461231, 461232, 461235, 461236, 461239, 461240, 461243, 461244, 461246, 461536, 461559, 461540, 461551, 461541, 461542, 461543, 461544, 461546, 461547, 461548, 461549, 461550.